Hail, Roberts
- When
- May 29, 4:13 PM CST
- Where
- Roberts County, 0.89 mi SW of Miami
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.690, -100.640
Hail ranging from dime to quarter size.
Dryline setup across the eastern Panhandles in-conjunction with residual outflow boundaries from convection from the previous day set the stages for supercell development. SBCAPE values of 2000-3000 J/kg in a very favorable low level moisture environment ahead of the dryline along with effective SRH of 100-200 m2/s2 due to good low level directional shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Dryline setup across the eastern Panhandles in-conjunction with residual outflow boundaries from convection from the previous day set the stages for supercell development. SBCAPE values of 2000-3000 J/kg in a very favorable low level moisture environment ahead of the dryline along with effective SRH of 100-200 m2/s2 due to good low level directional shear. Two supercells developed in the afternoon hours on the 29th in the eastern TX Panhandle. The northern storm became a left mover and produced hail up to golf balls with damaging wind gusts in the northeastern combined Panhandles before exiting the region. The right mover moved through the southeast TX Panhandle was a larger and stronger storm. This supercell had strong rotation and eventually dropped a tornado in two different locations in its path; both rated EF-0, along with very large hail up to 3 in diameter in the town of Wheeler.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:52 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 352 PM CDT Tue May 29 2018 .DISCUSSION... Shortwave trough moving through the northern/northeastern Panhandles tonight resulting in some convection early prior to about 03Z or so Wednesday mainly over the northeastern portions. Cold front should slowly push south and east tonight and early Wednesday across the forecast area with light north to northeast and east winds. Convection will quickly move out of the Panhandles after 03Z Wednesday with dry conditions briefly Wednesday as an upper ridge builds into the area. Another shortwave trough will approach the Panhandles Wednesday afternoon and Wednesday night bringing additional chances for convection across the northern portions of the Panhandles. Upper ridge builds back into the forecast area Thursday into Friday with hot and dry conditions expected. A Heat Advisory may be needed for Palo Duro Canyon both days as temperatures should reach 105 degrees or higher. Upper trough to approach the forecast area Friday afternoon into Friday night with chances for convection mainly over the eastern and southeastern portions of the Panhandles. Cold front to push through the forecast area late Friday night and early Saturday resulting in not as hot conditions for the weekend. Southern stream upper trough to approach the forecast area by Sunday bringing more chances for convection mainly to the western Panhandles by Sunday night and then spreading eastward early next week across the remainder of the forecast area. Schneider && .FIRE WEATHER... Elevated fire weather conditions could possibly develop mainly over the extreme western Panhandles Thursday afternoon and early evening with RFTIs forecast to be 1 to 2 and ERC Percentiles around 85 to 92 percent. Possibly more widespread elevated to marginally critical fire weather conditions Friday with RFTIs of 1 to 2 in the eastern half of the Panhandles and 3 to 4 in the western half. ERC Percentiles Friday around 85 to 95 percent across much of the area. The biggest caveat both Thursday and Friday will be the greenup occurring over the Panhandles due to recent rainfall/heavy rainfall. With the elevated to marginally critical fire weather conditions limited only to those locations which have not received any rainfall at all recently or only trace amounts/less than wetting rainfall of a quarter of an inch, opted to leave out mention for now and just continue to monitor situation closely. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 94 64 100 68 / 5 5 5 0 0 Beaver OK 63 91 65 97 66 / 30 10 30 5 0 Boise City OK 60 87 59 96 60 / 5 30 20 5 0 Borger TX 64 94 66 101 70 / 5 10 10 0 0 Boys Ranch TX 61 94 62 100 65 / 0 10 5 0 0 Canyon TX 62 96 63 101 67 / 0 5 0 0 0 Clarendon TX 65 97 67 103 71 / 0 5 0 0 0 Dalhart TX 59 91 59 98 60 / 0 10 10 0 0 Guymon OK 62 90 62 98 64 / 5 20 30 5 0 Hereford TX 61 97 63 100 65 / 0 5 0 0 0 Lipscomb TX 64 93 66 98 69 / 40 5 20 5 0 Pampa TX 63 93 65 99 69 / 5 10 5 5 0 Shamrock TX 65 97 68 102 71 / 10 0 5 5 0 Wellington TX 67 100 70 105 72 / 5 0 0 5 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/11
Hazardous Weather Outlook National Weather Service Amarillo TX 311 PM CDT Tue May 29 2018 OKZ001>003-TXZ001>020-317-301100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 311 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Oklahoma Panhandle and the northeast Texas Panhandle this afternoon and tonight. Some of the storms may become severe with large hail, damaging winds, and tornadoes. A Tornado Watch is in effect for the eastern Oklahoma and northeast Texas Panhandles until 9 PM CDT this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Oklahoma Panhandle and the northern Texas Panhandle on Wednesday and Wednesday night. Thunderstorms will then be possible across the eastern Texas and Oklahoma Panhandles Friday and Friday night. Thunderstorms will be possible across much of the Panhandles Sunday night through Monday night. Some of the storms may become severe with large hail and damaging winds. High temperatures may warm to 105 degrees or higher in Palo Duro Canyon State Park on Thursday and Friday. Therefore, a Heat Advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Schneider
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 1 S GOODWELL 36.57N 101.63W
05/28/2018 TEXAS OK EMERGENCY MNGR
COLLAPSED BARN HIT BY BRIEF TORNADO TOUCHDOWN, WHICH
ONLY LASTED 1 MINUTE. DAMAGE PATH WAS APPROXIMATELY 50
YARDS WIDE BY QUARTER MILE LONG.
&&
EVENT NUMBER AMA1800175
BIEDAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
212 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 2 SW STRATFORD 36.32N 102.10W
05/28/2018 M1.00 INCH SHERMAN TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL.
0542 PM HAIL 6 N TEXHOMA 36.59N 101.78W
05/28/2018 E0.88 INCH TEXAS OK TRAINED SPOTTER
0552 PM HAIL 3 NW STRATFORD 36.38N 102.11W
05/28/2018 M1.25 INCH SHERMAN TX TRAINED SPOTTER
REPORTED VIA SPOTTER NETWORK.
0553 PM HAIL 3 N STRATFORD 36.38N 102.07W
05/28/2018 E1.75 INCH SHERMAN TX BROADCAST MEDIA
0608 PM HAIL 4 W SPEARMAN 36.20N 101.27W
05/28/2018 M1.00 INCH HANSFORD TX STORM CHASER
0626 PM HAIL 6 N TEXHOMA 36.59N 101.78W
05/28/2018 M1.00 INCH TEXAS OK TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
0644 PM HAIL TEXHOMA 36.51N 101.79W
05/28/2018 E1.25 INCH TEXAS OK TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
0704 PM HAIL GOODWELL 36.59N 101.63W
05/28/2018 E2.00 INCH TEXAS OK PUBLIC
0705 PM HAIL GOODWELL 36.59N 101.63W
05/28/2018 M1.25 INCH TEXAS OK EMERGENCY MNGR
EMERGENCY MANAGER IS REPORTING QUARTER TO HALF DOLLAR
SIZE HAIL.
0706 PM HAIL GOODWELL 36.59N 101.63W
05/28/2018 M1.75 INCH TEXAS OK TRAINED SPOTTER
0716 PM HAIL 8 NNW FARNSWORTH 36.43N 101.00W
05/28/2018 M1.30 INCH OCHILTREE TX NWS EMPLOYEE
0732 PM HAIL GUYMON 36.69N 101.48W
05/28/2018 E1.25 INCH TEXAS OK TRAINED SPOTTER
0737 PM HAIL 8 W GRAY 36.54N 100.95W
05/28/2018 M1.00 INCH TEXAS OK NWS EMPLOYEE
0745 PM TSTM WND DMG GOODWELL 36.59N 101.63W
05/28/2018 TEXAS OK EMERGENCY MNGR
ROOF BLOWN OFF BARN AND ANOTHER BARN COLLAPSED NEAR
GOODWELL, OK.
0745 PM HAIL 3 N CACTUS 36.09N 102.01W
05/28/2018 E1.00 INCH SHERMAN TX TRAINED SPOTTER
LATE REPORT OF QUARTER SIZE HAIL, WITH TIME ESTIMATED
FROM RADAR.
0745 PM TORNADO 1 S GOODWELL 36.57N 101.63W
05/28/2018 TEXAS OK EMERGENCY MNGR
COLLAPSED BARN HIT BY BRIEF TORNADO TOUCHDOWN, WHICH
ONLY LASTED 1 MINUTE. DAMAGE PATH WAS APPROXIMATELY 50
YARDS WIDE BY QUARTER MILE LONG.
0757 PM HAIL 12 E HARDESTY 36.61N 100.98W
05/28/2018 M1.50 INCH TEXAS OK AMATEUR RADIO
0801 PM HAIL 10 SSE ADAMS 36.62N 101.01W
05/28/2018 M1.50 INCH TEXAS OK NWS EMPLOYEE
0815 PM HAIL GUYMON 36.69N 101.48W
05/28/2018 E1.25 INCH TEXAS OK PUBLIC
0828 PM TORNADO 1 W HARDESTY 36.61N 101.21W
05/28/2018 TEXAS OK PUBLIC
FACEBOOK PICTURE, TWITTER REPORTS AND STORM SPOTTER
CONFIRMED TORNADO. TOUCHED DOWN FOR 1 MINUTE BEFORE
LIFTING.
0834 PM HAIL 8 W GRUVER 36.26N 101.55W
05/28/2018 M2.75 INCH HANSFORD TX FIRE DEPT/RESCUE
0834 PM HAIL 8 W GRUVER 36.26N 101.55W
05/28/2018 E3.00 INCH HANSFORD TX PUBLIC
0838 PM TSTM WND DMG 5 E HARDESTY 36.61N 101.10W
05/28/2018 TEXAS OK EMERGENCY MNGR
ROOF BLOWN OFF BARN
0840 PM HAIL 8 NW GRUVER 36.34N 101.51W
05/28/2018 E2.75 INCH HANSFORD TX PUBLIC
REPORT RECEIVED VIA TWITTER.
0857 PM HAIL 3 SSE PRINGLE 35.91N 101.44W
05/28/2018 E1.00 INCH HUTCHINSON TX PUBLIC
LATE REPORT OF QUARTER SIZE HAIL, TIME ESTIMATED FROM
RADAR.
0901 PM HAIL 4 WSW PRINGLE 35.93N 101.53W
05/28/2018 E1.75 INCH HUTCHINSON TX PUBLIC
LATE REPORT RECEIVED, TIME ESTIMATED FROM RADAR.
0905 PM HAIL 9 SSE HITCHLAND 36.37N 101.28W
05/28/2018 E1.75 INCH HANSFORD TX LAW ENFORCEMENT
REPORTED ON COUNTY ROAD 1261 NORTHEAST OF GRUVER.
0954 PM HAIL BRYANS CORNER 36.62N 100.82W
05/28/2018 M0.88 INCH BEAVER OK TRAINED SPOTTER
0956 PM HAIL 1 S SPEARMAN 36.18N 101.19W
05/28/2018 E1.00 INCH HANSFORD TX LAW ENFORCEMENT
0956 PM HAIL 1 SSW SPEARMAN 36.19N 101.20W
05/28/2018 M1.50 INCH HANSFORD TX STORM CHASER
REPORT RECEIVED VIA SPOTTER NETWORK.
0957 PM HAIL 9 SSW SPEARMAN 36.08N 101.25W
05/28/2018 E1.00 INCH HANSFORD TX TRAINED SPOTTER
1004 PM HAIL 5 S BRYANS CORNER 36.55N 100.82W
05/28/2018 E1.00 INCH BEAVER OK EMERGENCY MNGR
1012 PM HAIL 1 SSW BRYANS CORNER 36.61N 100.83W
05/28/2018 E1.00 INCH BEAVER OK EMERGENCY MNGR
1047 PM HAIL 6 NNE BOYD 36.78N 100.76W
05/28/2018 M1.25 INCH BEAVER OK EMERGENCY MNGR
1050 PM FUNNEL CLOUD 13 SW WOLF CREEK PARK 36.10N 100.82W
05/28/2018 OCHILTREE TX STORM CHASER
FUNNEL CLOUD 1/3 OF THE WAY DOWN.
1100 PM HAIL 10 W WOLF CREEK PARK 36.19N 100.82W
05/28/2018 M1.50 INCH OCHILTREE TX NWS EMPLOYEE
1102 PM FUNNEL CLOUD 3 SSW WOLF CREEK PARK 36.17N 100.66W
05/28/2018 OCHILTREE TX STORM CHASER
FUNNEL CLOUD REPORTED 3/4 OF THE WAY DOWN AT LOCATION.
REPORT RELAYED VIA TWITTER.
1151 PM HAIL 4 N LIPSCOMB 36.28N 100.27W
05/28/2018 E1.25 INCH LIPSCOMB TX PUBLIC
LATE REPORT WITH TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA1800139 AMA1800138 AMA1800140 AMA1800141 AMA1800142
AMA1800143 AMA1800144 AMA1800169 AMA1800145 AMA1800146 AMA1800147
AMA1800148 AMA1800149 AMA1800166 AMA1800170 AMA1800175 AMA1800150
AMA1800151 AMA1800154 AMA1800174 AMA1800152 AMA1800168 AMA1800163
AMA1800155 AMA1800171 AMA1800172 AMA1800153 AMA1800156 AMA1800157
AMA1800158 AMA1800161 AMA1800159 AMA1800160 AMA1800162 AMA1800164
AMA1800165 AMA1800167 AMA1800173
BiedaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST DARROUZETT 36.45N 100.33W
05/28/2018 E60 MPH LIPSCOMB TX PUBLIC
LATE REPORT, TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA1800176
BIEDASpecial Weather Statement
National Weather Service Amarillo TX
427 PM CDT TUE MAY 29 2018
TXZ009-014-292200-
Gray TX-Roberts TX-
427 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY AND
SOUTHEASTERN ROBERTS COUNTIES UNTIL 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Codman, or 9 miles west of Miami, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Miami and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3555 10079 3568 10092 3584 10078 3563 10054
3559 10054
TIME...MOT...LOC 2127Z 233DEG 14KT 3565 10080
BeatSpecial Weather Statement
National Weather Service Amarillo TX
434 PM CDT TUE MAY 29 2018
TXZ004-005-009-292200-
Ochiltree TX-Roberts TX-Lipscomb TX-
434 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS AND SOUTHEASTERN OCHILTREE COUNTIES UNTIL 500 PM
CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wolf Creek Park, or 21 miles south of Perryton,
moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3606 10050 3606 10054 3603 10054 3595 10068
3608 10085 3632 10070 3611 10041
TIME...MOT...LOC 2134Z 216DEG 23KT 3609 10073
BeatPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 9 ESE GOODWELL 36.54N 101.48W
05/28/2018 E2.50 INCH TEXAS OK STORM CHASER
LATE REPORT, TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA1800177
BIEDAThe Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
11 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.
Hail ranging from dime to quarter size.
Picture received of golf ball sized hail.
Baseball sized hail reported.
Storm chaser video showed a funnel cloud.
Hail from golf ball to hen egg size fell for 45 minutes. Report received by Facebook messenger.
A brief tornado touchdown occurred in an open field with nothing known to have been damaged.
Report received from the spotter network.
A brief tornado touchdown was observed by the Wheeler County Judge and a storm chaser in the area. The touchdown occurred in an open field with nothing known to have been damaged as a result.
Report received from the spotter network.
Report received by Twitter.
Storm chaser video showed a funnel cloud.
Report relayed from Broadcast Media.
Broadcast media relayed the report of baseball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756133, 756134, 756135, 756136, 756131, 756137, 756144, 756138, 756139, 756145, 756140, 756141, 756132, 756142, 756143.